Hail, Furnas
- When
- May 7, 3:10 PM CST
- Where
- Furnas County, 7 mi NW of Oxford
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $150,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.317, -99.733
The initial "big" severe weather event for the 2005 season was quite a deal across south central Nebraska as several tornadoes were sighted. Of all the tornadoes, the most significant one occurred just east of Holdrege.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The initial "big" severe weather event for the 2005 season was quite a deal across south central Nebraska as several tornadoes were sighted. Of all the tornadoes, the most significant one occurred just east of Holdrege. The tornado set down south of Holdrege and bounced its way to the northeast side of town. About 5 miles south of Holdrege, two sheds were destroyed. This tornado damaged a hanger at Brewster Field and hit another farm just northeast of town. Five windows were blown out in the farm house along with other minor house damage. A barn was destroyed. Across the road, a center pivot irrigation system was heavily damaged. As the evening continued, there were numerous other tornado reports from Holdrege to east of Kearney. In Buffalo County, several twisters were sighted. One tornado displaced a barn onto a garage at a farm northwest of Gibbon. Another tornado kicked up quite a large dust cloud, but fortunately was in open county as it passed well north of Shelton. In Hall County, yet another tornado set down north of Wood River, but again causing no damage. The severe thunderstorms brought the usual entourage of hail, some wind and a little rain. Hail to the size of baseballs was reported in Kearney and there was vehicle and home damage scattered throughout the city. Golf ball size hail was reported at Oxford. Moth ball size hail was reported at Loomis and two inch in diameter size hail was reported near Palmer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 12:54 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 154 PM CDT SAT MAY 7 2005 .SHORT TERM...THROUGH MONDAY NIGHT. MAIN CONCERN WILL BE SEVERE WEATHER THREAT THIS EVENING...AND CONVECTION CHANCES ON SUNDAY. SURFACE ANALYSIS SHOWED THE DRYLINE PUSHING INTO THE SOUTHWEST CORNER OF NEBRASKA THROUGH WESTERN KANSAS. A COLD FRONT EXTENDED THROUGH WESTERN SOUTH DAKOTA INTO WESTERN NEBRASKA FROM A LOW CENTER IN SOUTHEAST WYOMING. VISIBLE SATELLITE IMAGERY SHOWED CUMULUS DEVELOPING ALONG FRONT IN WESTERN NEBRASKA. SURFACE BASED CAPES ACROSS THE FORECAST AREA PUSHING UP TO 1500 J/KG BY 17Z. STRONG SOUTHERLY FLOW IS IN PLACE WITH DEWPOINTS IN THE MIDDLE TO UPPER 50S. PROFILER DATA SHOWING A JET STREAK MOVING THROUGH SOUTHEAST COLORADO AND WESTERN KANSAS...WITH UP TO 80 KT MAXIMA. SHORT WAVE TROUGH EXTENDING SOUTHEAST FROM UPPER LEVEL LOW CAN BE SEEN THROUGH WESTERN KANSAS...MOVING TO THE NORTH. EXPECT CAPE VALUES TO APPROACH 2500 J/KG BY EARLY EVENING...WITH 0 TO 6 KM SHEAR VALUES UP TO 50 KTS. INITIAL CONVECTION SHOULD FIRE ALONG THE COLD FRONT AND EVENTUALLY PUSH EAST INTO THE AREA. MAIN THREAT SHOULD BE LARGE HAIL...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. FRONTAL POSITION WILL BE THE MAIN DETERMINER OF CONVECTION ON SUNDAY. EXPECT THE FRONT TO BE IN OR NEAR THE FORECAST AREA BY 08/18Z. CAPE VALUES AHEAD OF THE FRONT WILL BE APPROACHING 3500 J/KG BY 08/21Z...BUT THE AVAILABLE SHEAR IS VERY WEAK. MAIN THREAT WILL BE LARGE HAIL. COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY SUNDAY EVENING. THERE MAY BE A FEW WRAP AROUND SHOWERS IN THE NORTHERN ZONES. MONDAY WILL BE MUCH COOLER THAN SUNDAY. .LONG TERM...TUESDAY THROUGH SATURDAY. TUESDAY BEGINS WITH SHORTWAVE RIDGING BEHIND DEPARTING TROUGH TO THE EAST...AND AHEAD OF NEXT DIGGING TROUGH ALONG THE WESTERN CONUS. WARM FRONTAL BOUNDARY BEGINS TO LIFT NORTH THROUGH THE CWA TUESDAY...AND SOUTHERN ZONES SHOULD WARM INTO THE 80S. PATTERN BECOMES MORE ACTIVE THROUGH THE REMAINDER OF THE WORK WEEK...WITH INCREASING SOUTHERLY FLOW ALOFT WITH POTENT UPPER LOW OVER THE ROCKIES. MOISTURE RETURNS LATE TUESDAY IN INCREASING SOUTHERLY FLOW WITH DEEPENING SFC LOW IN THE HIGH PLAINS. WARM FRONTAL BOUNDARY CONTINUES TO LIFT NORTH TUESDAY NIGHT AND IS ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA. IF THIS PLACEMENT HOLDS...CONVECTION SHOULD REMAIN TO OUR NORTH AND WEST AS WELL TUESDAY NIGHT. CHANCES FOR CONVECTION INCREASE WEDNESDAY AFTERNOON AND CONTINUE THROUGH NEXT WEEK...AS PIECES OF ENERGY ARE EJECTED FROM MEAN TROUGH TO THE WEST AND LIFT ONTO THE PLAINS. FRONTAL BOUNDARY GRADUALLY SHIFTS SOUTH INTO OUR REGION...INCREASING THUNDERSTORM POTENTIAL IN OUR AREA. UPPER LOW IS SLOW TO FILL AND LIFT OUT ACROSS THE HIGH PLAINS NEXT WEEK AND CHCS FOR THUNDERSTORM CONTINUE THROUGH FRIDAY. IF SYSTEM SLOWS FURTHER...CHCS WILL NEED TO BE EXTENDED INTO SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 1110 AM CDT SAT MAY 7 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1110 AM CDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A THREAT OF SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE LARGE HAIL UP TO TWO INCHES IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON THEN MOVE TO THE EAST DURING THE EVENING HOURS. THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS IS POSSIBLE GIVEN THE HIGHLY UNSTABLE ATMOSPHERE AND MODERATE WIND SHEAR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY MAINLY ALONG AND EAST OF HIGHWAY 281 OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. ALTHOUGH WIND SHEAR WILL REMAIN WEAK OVER THIS AREA...A MODERATELY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. THERE WILL BE CHANCES FOR PERIODS OF THUNDERSTORMS AGAIN FROM WEDNESDAY AFTERNOON THROUGH FRIDAY. MONITOR LATER STATEMENTS FOR ANY POSSIBILITY OF SEVERE WEATHER. SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ESPECIALLY WEST OF HIGHWAY 281. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) NELSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 202 PM CDT SAT MAY 7 2005 NEZ039-040-046-047-060>062-072>075-082>085-080200- ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN- HOWARD-KEARNEY-PHELPS-SHERMAN-VALLEY-WEBSTER- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...MINDEN...ORD 202 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 223 UNTIL 9 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 223...VALID UNTIL 9 PM....FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... ADAMS...BUFFALO...DAWSON...FRANKLIN...FURNAS...GOSPER... GREELEY...HALL...HARLAN...HOWARD...KEARNEY...PHELPS... SHERMAN...VALLEY...WEBSTER FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 316 PM CDT SAT MAY 7 2005 KSZ005>007-017>019-080200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG 316 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 224 UNTIL 9 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 224...VALID UNTIL 9 PM....FOR THE FOLLOWING COUNTIES... IN NORTH CENTRAL KANSAS... JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS...SMITH FAY
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
26 hail, 8 tornado. Local standard time, as filed.
A tornado hit two farmsteads and the airport near Holdrege causing minor damage along its path.
Storm spotters reported a brief tornado near the county line northwest of Axtell. No damage was reported.
Hail ranging in size from golf balls to baseballs pounded Kearney. Nine sheriff's deputy cars were damaged by the hail.
A brief tornado was reported by trained storm spotters near the Platte River just south of Kearney. No damage was noted.
A brief tornado was reported by a NWS employee and other trained storm spotters just east of Kearney. No damage was noted.
A tornado passed just northwest of Gibbon and tossed a barn on top of a garage at a farm northwest of town.
A tornado skipped along a path from northwest of Gibbon to north of Shelton. The tornado only caused minor damage along its path, but was easily sighted from just about any direction.
A brief tornado was reported by an off duty NWS employee and trained spotters 5 miles north of Wood River. No damage was noted.
A very brief tornado was reported east of Belgrade. The tornado caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449883, 5449884, 5449885, 5449886, 5449887, 5450182, 5450183, 5450184, 5450185, 5450186, 5450187, 5450188, 5453041, 5453042, 5453043, 5453044, 5453045, 5453046, 5453047, 5453048, 5453049, 5453050, 5453051, 5453052, 5453053, 5453054, 5453055, 5453056, 5453057, 5453058, 5453059, 5453060, 5453061, 5453062.